Alert archive / New Jersey / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS New York, NY

July 14, 2004Essex County, Hudson County, Union County, New Jersey

NWS New York, NY issued this flash flood warning at Jul 14, 2004, 6:24 PM EDT for Essex County, Hudson County, Union County, New Jersey. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2004, 6:24 PM EDT (22:24 UTC)
Expired
Jul 14, 2004, 7:30 PM EDT
In force
66 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Essex County, NJ, Hudson County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 88 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 142225
FFWOKX
NJC013-017-039-142330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
624 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ESSEX COUNTY IN NORTHEAST NEW JERSEY
  HUDSON COUNTY IN NORTHEAST NEW JERSEY
  UNION COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 730 PM EDT

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 5 MILES WEST OF COLONIA...MOVING NORTHEAST AT 30
  MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  CLARK AND COLONIA AROUND 630 PM
  LINDEN AND UNION AROUND 640 PM
  ELIZABETH AROUND 645 PM
  BAYONNE AND NEWARK AROUND 650 PM
  KEARNY AROUND 655 PM
  JERSEY CITY AROUND 700 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE UNION CITY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4061 7456 4045 7444 4072 7398 4083 7402

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:30 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 14, 3:30 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 PM EDT WED JUL 14 2004

.SHORT TERM (THROUGH THURSDAY)...
VIGOROUS UPPER TROUGH OVER THE EASTERN GREAT LAKES WILL PUSH INTO
CENTRAL NEW YORK AND PENNSYLVANIA THIS AFTERNOON...THEN DEEPEN WITH
CUTOFF LOW PRESSURE AND SHORTWAVES ROTATING AROUND THE
BASE...PERSISTING OVER THE NORTHEAST THROUGH THE END OF THE WEEK. AT
THE SURFACE...MAIN CUTOFF LOW PRESSURE OVER THE EASTERN GREAT LAKES
WILL REMAIN STACKED UNDER THE UPPER LOW. WARM FRONT IS CURRENTLY
MOVING THROUGH WESTERN NEW YORK AND CENTRAL PENNSYLVANIA AND COLD
FRONT JUST BEHIND IT....WITH NICE BAND OF CONVECTION FIRING WITH
THETA-E RIDGE...LEADING EDGE OF SHORTWAVE ENERGY...AND IN AN AREA OF
MID-LEVEL DRYING. WARM FRONT AND ASSOCIATED ACTIVITY SHOULD WEAKEN
AS IT MOVES FARTHER EAST INTO A MORE STABLE AIRMASS AND AS SHORTWAVE
SLOWS EASTWARD PROGRESS THIS AFTERNOON. SHORTWAVE WILL ROTATE AROUND
UPPER LOW TONIGHT WITH SURFACE COLD FRONT SWINGING THROUGH THE
REGION AROUND 06Z TONIGHT. BEST CHANCE FOR WIDESPREAD TSRA/SHRA
ACTIVITY WILL BE FROM WEST TO EAST FROM 00Z TO 06Z AHEAD OF THE COLD
FRONT...WITH INCREASING VORTICITY ADVECTION...MARGINAL SURFACE
INSTABILITY...A 30 KT LOW-LEVEL JET...AND THETA-E RIDGE MOVING
THROUGH THE AREA. SEVERE THREAT SHOULD BE ISOLATED AND FOR THE MOST
PART UNTIL AROUND 00Z OVER WESTERN ZONES...WITH MORE STABILITY OVER
THE REGION THEN OVER CWAS TO THE WEST...AND WITH TIMING OF FRONT
AFTER DARK.

IN THE NEAR TERM WILL HAVE TO WATCH SEVERE THUNDERSTORM OVER
HUNTERDON COUNTY IN CENTRAL NEW JERSEY...MOVING NE TOWARD UNION AND
ESSEX COUNTIES. THIS STORM SHOULD WEAKEN AS IT CONTINUES EAST INTO
OUR REGION...BUT STILL CAPABLE OF SMALL HAIL AND GUSTY WINDS. HEAVY
RAINFALL SEEMS TO BEING THE BIGGEST CONCERN THEREAFTER WITH PWATS OF
1.5-1.75 INCHES. SINCE GENERAL RAINFALL WILL BE BELOW FFG AND FFH
GUIDANCE AND AREA RIVERS HAVE HAD OPPORTUNITY TO RECEDE A BIT OVER
THE LAST 24 HRS...NOT EXPECTING ANY WIDESPREAD FLOODING PROBLEMS.
ISOLATED URBAN AND SMALL STREAM FLOODING LOOKS TO BE A GREATER
POSSIBILITY...ESPECIALLY OVER WESTERN ZONES...WHERE DAYTIME
INSTABILITY AIDED TSRA WILL HAVE THE BEST CHANCE OF IMPACT. SO WILL
NOT ISSUE ANY FLASH FLOOD WATCH OR SPS FOR FLOODING.

SHORTWAVE PIVOTS NORTH OF THE AREA AND COLD FRONT EAST BY DAYBREAK
WITH DRIER WSW LOW-LEVEL FLOW ON THURSDAY. THIS SHOULD ALLOW FOR DRY
AND SEASONABLY WARM CONDITIONS FOR A GOOD PART OF THE DAY...BEFORE
NEXT SHORTWAVE AND SURFACE TROUGH APPROACH WITH LOW CHANCE SHOWERS
LATE IN THE DAY...ESPECIALLY WEST OF NYC.
&&

.LONG TERM (FRIDAY THRU WEDNESDAY)...
NORTH ATLANTIC RIDGE REMAINS STRONG WHILE UPPER TROUGH REMAINS OVER
INTERIOR NORTHEAST WITH PERIODIC SHORTWAVES ROTATING AROUND IT. ONE
UPPER LOW MOVES SHEARS OUT INTO QUEBEC ON FRIDAY...WITH THE NEXT
CUTOFF UPPER LOW OVER THE OHIO VALLEY/EASTERN GREAT LAKES TAKING ITS
PLACE SUNDAY THROUGH TUESDAY. THIS SCENARIO WILL KEEP COLD POOL
ALOFT IN PLACE JUST TO THE WEST...VORTICITY LOBES PASSING THROUGH
THE REGION...A SUFFICIENTLY MOIST LOW-LEVEL SW FLOW ...AND DAYTIME
HEATING AND INSTABILITY...CREATING THE CHANCE FOR AFTERNOON/EVENING
SHRA/TSRA ACTIVITY THROUGH THE PERIOD. BEST CHANCE FOR WIDESPREAD
RAIN SEEMS TO BE LATE MONDAY THROUGH TUESDAY WITH UPPER LOW LIFTING
NORTH THROUGH THE AREA AND SURFACE LOW PRESSURE MOVING UP THE COAST.
TEMPS THROUGH THE PERIOD WILL BE AT OR SLIGHTLY BELOW SEASONABLE
LEVELS WITH INCREASED CLOUD COVER DURING PEAK HEATING HOURS.

.MARINE...
SEAS HAVE COME DOWN TO 4 FEET ACROSS THE OCEAN WATERS THIS AFTERNOON
SO WILL LOWER THE SMALL CRAFT ADVISORY ON THIS ISSUANCE. SEAS AND
WINDS EXPECTED TO REMAIN BELOW ADVISORY CRITERIA THROUGH THE NEXT
FIVE DAYS. BOTH HOWEVER WILL BE LOCALLY HIGHER IN THE VICINITY OF
ANY SHOWERS OR THUNDERSTORMS.
&&

.AVIATION...MVFR CIGS PERSIST AT KISP AND KGON...OTHERWISE EARLY
AFTERNOON CLEARING HAS TEMPORARILY BROUGHT VFR TO AREA TERMINALS.
EXPECT CONDITIONS TO COME BACK DOWN TO MVFR/OCCASIONAL IFR IN
SHOWERS AND THUNDERSTORMS...WITH ONE LEADING CELL MAKING A BEELINE
FOR KEWR BY 2030Z...AND THEN KJFK/KLGA AFTER 21Z. LOOK FOR
WIDESPREAD MVFR CONDITIONS TONIGHT IN SHOWERS AND THUNDERSTORMS THIS
EVENING...ENDING FROM WEST TO EAST FROM 04Z-08Z...THEN RESIDUAL MVFR
IN MIST WITH LIGHT SW AND ABUNDANT LOW LEVEL MOISTURE UNTIL AFTER
DAYBREAK. CONDITIONS WILL IMPROVE TO VFR AFTER 12Z WITH
DAYTIME HEATING.
&&

.HYDROLOGY...POTENTIAL FOR ISOLATED HEAVY RAINFALL THIS EVENING AND
FIRST PART OF TONIGHT WITH ACTIVITY AHEAD OF COLD FRONT. GENERAL QPF
SHOULD ONLY BE ONLY 1/4 TO 1/2 INCH...BUT LOCAL 1+ AMOUNTS NOT OUT
OF THE QUESTION WITH SCATTERED TSRA ACTIVITY. SEE SHORT TERM
DISCUSSION FOR MORE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 14, 3:49 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
349 AM EDT WED JUL 14 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-151000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
349 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND TONIGHT.  LOCALLY HEAVY RAINS MAY AGAIN ACCOMPANY THE STORMS AS
THEY MOVE ACROSS THE REGION...BUT NO WIDESPREAD FLOOD PROBLEMS ARE
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SEVERAL DISTURBANCES MOVING THROUGH THE REGION MAY BRING SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.  NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SR

Nearby

Flash Flood Warnings in New Jersey, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.